Ask The Doctor > Questions & Answers > Is this anti-biotic safe?

Is this anti-biotic safe?

Patient: Hi, I recently found out I was pregnant ( I am roughly 5 weeks). I have been having REALLY bad sinus pressure/mucus (cant breath through my nose). Last night my throat really started to hurt and I could barely swallow. I woke up this morning and my chest hurt so bad when I coughed/VERY bad burning sensation. I went to the walkin clinic today and he tested for strep (it came back negative). He gave me teva-amoxicillin to take (3 times a day – every 8 hours). It says on the website to STOP taking this medication if you are pregnant or to contact your doctor immediately if you find out you are while you are taking this. I am confused because my doctor said it was safe?? Is it?

 

 

Symptoms: Coughing, burning sensation in chest, stuffed nose

 

 

Doctor: Hello,If you are 5 weeks pregnant , then ideally you should not take any antibiotics as far as possible but in your c ase the infection is severe and hence considering the benefits of the pregnancy safe medication amoxycillin over risks of treatment , it is a right decision to place you on amoxycillin for at least 5 days.Amoxycillin has a safe profile and not known to cause any congenital anomalies in the developing fetus during the early first trimester, so on a case to case basis, a decision to start on antibiotics is justified and deemed safe for your pregnancy as well.I hope i have answered your query in detail,wishing you good health,regards

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment